Objective: two cases of hypersensitivity reactions to botulinum toxin type A (BTA) following mRNA based COVID-19 vaccine
Background: Botulinum toxin type A is widely used in cosmetic as well as neurological cases since the 1980’s and it’s use is expanding with new indications and better availability.
Covid-19 pandemic and the introduction of the new mRNA vaccinations raises the question of immunological response and sensitivity reactions.
There have been scares reports of reactions to facial fillers and one report of hypersensitivity reaction with botulinum toxin to an inactivated vaccine but none to our knowledge to mRNA based vaccinations.
Method: A 45 year old female (AB) receiving botulinum A toxin injections for chronic migraine, had a Pfizer vaccine for the first time a day after receiving (BTA) injections .a 66 year old female (CD) receiving BTA injections for cosmetic use also had the first mRNA based Pfizer-BioNTech COVID19 vaccine one week prior to the injection. Both women are related (mother and daughter) and were injected from the same Onabotulinumtoxin bottle of 200 units diluted with 4 CC of normal saline.
Results: AB received 160 units of Onabotulinumtoxin according to the Migraine protocol three months after previous BTA injection. She reported pain in the injected areas and swelling in the same areas that started 2 days after being vaccinated. The pain and swelling lasted a week . 3 weeks after the first injection she received the second dose of the vaccine and half an hour later she again developed pain and swelling in the BTA injected areas.
For CD this was the first botulinum toxin injection and she received 15 units of Onabotulinumtoxin for cosmetic reasons. She complained of pain and swelling in the injected areas that began the day after and also lasted for a week before fading,
Both ladies have no family history of angioedema . AB did not use any medications prior to the injection including NSAIDS. CD is on chronic Aspirin 100 mg.
CD did not perform specific evaluation, however AB has normal esterase inhibitor C1 levels (25.4 mg/dl), normal C3 complement level (176.7 mg/dl) and slightly elevated C4 complement level (47.7 mg/dl).These results are not consistent with the diagnosis of hereditary angioedema.
Conclusion: A case of hypersensitivity reaction to botulinum injection after mRNA based COVID19 vaccination. Possibility of such reactions should be considered while planning BTA injections
References: 1, Rice SM, Ferree SD, Mesinkovska NA, Kourosh AS
The art of prevention: COVID-19 vaccine preparedness for the dermatologist.
.Int J Womens Dermatol. 2021 Mar;7
2. X Guo et al
Sub-acute hypersensitive reaction to botulinum toxin type A following Covid-19 vaccination: Case report and literature review
. Medicine (Baltimore) (2021)
To cite this abstract in AMA style:VL. Livneh, L. Barsky, H. Shabtai, A. Ezra, T. Gurevich. Hypersensitive reaction to botulinum toxin type A following Covid19 mRNA vaccination [abstract]. Mov Disord. 2022; 37 (suppl 2). https://www.mdsabstracts.org/abstract/hypersensitive-reaction-to-botulinum-toxin-type-a-following-covid19-mrna-vaccination/. Accessed September 21, 2023.
« Back to 2022 International Congress
MDS Abstracts - https://www.mdsabstracts.org/abstract/hypersensitive-reaction-to-botulinum-toxin-type-a-following-covid19-mrna-vaccination/